Numerische Mathematik

, Volume 107, Issue 1, pp 107–129 | Cite as

Interpolation operators in Orlicz–Sobolev spaces

  • L. Diening
  • M. Růžička


We study classical interpolation operators for finite elements, like the Scott–Zhang operator, in the context of Orlicz–Sobolev spaces. Furthermore, we show estimates for these operators with respect to quasi-norms which appear in the study of systems of p-Laplace type.

Mathematics Subject Classification (2000)

65N30 65N15 65D05 35J60 46E30 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Barrett J.W. and Liu W.B. (1993). Finite element approximation of the p-Laplacian. Math. Comp. 61(204): 523–537 zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Barrett J.W. and Liu W.B. (1994). Quasi-norm error bounds for the finite element approximation of a non- Newtonian flow. Numer. Math. 68(4): 437–456 zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Barrett, J.W., Liu, W.B.: Finite element approximation of degenerate quasilinear elliptic and parabolic problems. Numerical Analysis, 1993 (Dundee, 1993), Pitman Res. Notes Math. Ser., vol. 303, Longman Sci. Tech., pp. 1–16. Harlow (1994)Google Scholar
  4. 4.
    Brenner, S.C., Ridgway Scott, L.: The mathematical theory of finite element methods. Texts in Applied Mathematics, vol. 15. Springer, New York (1994)Google Scholar
  5. 5.
    Ciarlet, P.G.: The finite element method for elliptic problems. In: Studies in Mathematics and its Applications, vol. 4. North-Holland Publishing Co., Amsterdam (1978)Google Scholar
  6. 6.
    Clément Ph. (1975). Approximation by finite element functions using local regularization. RAIRO Analyse Numérique 9(R-2): 77–84 Google Scholar
  7. 7.
    Diening, L., Ettwein, F.: Fractional estimates for non-differentiable elliptic systems with general growth. Mathematische Fakultät, Albert-Ludwigs-Universität Freiburg (2005, preprint)Google Scholar
  8. 8.
    Dupont, T., Scott, R.: Constructive polynomial approximation in Sobolev spaces. Recent advances in numerical analysis (In: Proc. Sympos., Math. Res. Center, Univ. Wisconsin, Madison, Wis., 1978), Publ. Math. Res. Center Univ. Wisconsin, vol. 41, pp. 31–44. Academic, New York (1978)Google Scholar
  9. 9.
    Ebmeyer C. (2005). Global regularity in nikolskij spaces for elliptic equations with p-structure on polyhedral domains. Nonlin Anal 63(6–7): e1–e9 CrossRefGoogle Scholar
  10. 10.
    Ebmeyer C. and Liu W.B. (2005). Quasi-norm interpolation error estimates for finite element approximations of problems with p–structure. Numer. Math. 100: 233–258 zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Ebmeyer C., Liu W.B. and Steinhauer M. (2005). Global regularity in fractional order Sobolev spaces for the p-Laplace equation on polyhedral domains. Z. Anal. Anwendungen 24(2): 353–374 zbMATHMathSciNetGoogle Scholar
  12. 12.
    Giusti E. (2003). Direct methods in the calculus of variations. World Scientific Publishing Co. Inc., River Edge zbMATHGoogle Scholar
  13. 13.
    Krasnosel′skiĭ, M.A., Rutickiĭ, Ja.B.: Convex functions and Orlicz spaces. Translated from the first Russian edition by Leo F. Boron, P. Noordhoff Ltd., Groningen (1961)Google Scholar
  14. 14.
    Liu W. and Yan N. (2001). Quasi-norm a priori and a posteriori error estimates for the nonconforming approximation of p-Laplacian. Numer. Math. 89(2): 341–378 zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Liu, W., Yan, N.: On quasi-norm interpolation error estimation and a posteriori error estimates for p-Laplacian. SIAM J. Numer. Anal. 40(5), 1870–1895 (electronic) (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Rao, M.M., Ren, Z.D.: Theory of Orlicz spaces. Monographs and Textbooks in Pure and Applied Mathematics, vol. 146. Marcel Dekker Inc., New York (1991)Google Scholar
  17. 17.
    Ridgway Scott L. and Zhang S. (1990). Finite element interpolation of nonsmooth functions satisfying boundary conditions. Math. Comp. 54(190): 483–493 zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2007

Authors and Affiliations

  1. 1.Institute of Applied MathematicsAlbert-Ludwigs-UniversityFreiburgGermany

Personalised recommendations